Journal of Combinatorial Optimization

, Volume 35, Issue 2, pp 436–453 | Cite as

A characterization of linearizable instances of the quadratic minimum spanning tree problem

Article

Abstract

We investigate special cases of the quadratic minimum spanning tree problem (QMSTP) on a graph \(G=(V,E)\) that can be solved as a linear minimum spanning tree problem. We give a characterization of such problems when G is a complete graph, which is the standard case in the QMSTP literature. We extend our characterization to a larger class of graphs that include complete bipartite graphs and cactuses, among others. Our characterization can be verified in \(O(|E|^2)\) time. In the case of complete graphs and when the cost matrix is given in factored form, we show that our characterization can be verified in O(|E|) time. Related open problems are also indicated.

Keywords

Minimum spanning tree Quadratic 0–1 problems Quadratic minimum spanning tree Polynomially solvable cases Linearization 

Notes

Acknowledgements

This research work was supported by an NSERC discovery Grant and an NSERC discovery accelerator supplement awarded to Abraham P. Punnen.

References

  1. Adams W, Waddell L (2014) Linear programming insights into solvable cases of the quadratic assignment problem. Discret Optim 14:46–60MathSciNetCrossRefMATHGoogle Scholar
  2. Assad A, Xu W (1992) The quadratic minimum spanning tree problem. Naval Res Logist 39:399–417MathSciNetCrossRefMATHGoogle Scholar
  3. Bookhold I (1990) A contribution to quadratic assignment problems. Optimization 21:933–943MathSciNetCrossRefMATHGoogle Scholar
  4. Buchheim C, Klein L (2014) Combinatorial optimization with one quadratic term: spanning trees and forests. Discret Appl Math 177:34–52MathSciNetCrossRefMATHGoogle Scholar
  5. Çela E, Deĭneko VG, Woeginger GJ (2016) Linearizable special cases of the QAP. J Comb Optim 31:1269–1279MathSciNetCrossRefMATHGoogle Scholar
  6. Cordone R, Passeri G (2012) Solving the quadratic minimum spanning tree problem. Appl Math Comput 218:11597–11612MathSciNetMATHGoogle Scholar
  7. Ćustić A (2014) Efficiently solvable special cases of multidimensional assignment problems. Ph.D. thesis, TU GrazGoogle Scholar
  8. Ćustić A, Sokol V, Punnen AP, Bhattacharya B (2017) The bilinear assignment problem: complexity and polynomially solvable special cases. Math Program. doi: 10.1007/s10107-017-1111-1
  9. Ćustić A, Zhang R, Punnen AP (2016) The quadratic minimum spanning tree problem and its variations. Discrete Optim. doi: 10.1016/j.disopt.2017.09.003
  10. Darmann A, Pferschy U, Schauer S, Woeginger GJ (2011) Paths, trees and matchings under disjunctive constraints. Discret Appl Math 159:1726–1735MathSciNetCrossRefMATHGoogle Scholar
  11. Fischer A, Fischer F (2013) Complete description for the spanning tree problem with one linearised quadratic term. Oper Res Lett 41:701–705MathSciNetCrossRefMATHGoogle Scholar
  12. Fu ZH, Hao JK (2015) A three-phase search approach for the quadratic minimum spanning tree problem. Eng Appl Artif Intell 46:113–130CrossRefGoogle Scholar
  13. Gao J, Lu M (2005) Fuzzy quadratic minimum spanning tree problem. Appl Math Comput 164:773–788MathSciNetMATHGoogle Scholar
  14. Goyal V, Genc-Kaya L, Ravi R (2011) An FPTAS for minimizing the product of two non-negative linear cost functions. Math Program 126:401–405MathSciNetCrossRefMATHGoogle Scholar
  15. Hopcroft J, Tarjan R (1973) Efficient algorithm for graph manipulation. Commun ACM 16:372–378CrossRefGoogle Scholar
  16. Kabadi SN, Punnen AP (2011) An \(O(n^4)\) algorithm for the QAP linearization problem. Math Oper Res 36:754–761MathSciNetCrossRefMATHGoogle Scholar
  17. Kern W, Woeginger GJ (2007) Quadratic programming and combinatorial minimum weight product problems. Math Program 110:641–649MathSciNetCrossRefMATHGoogle Scholar
  18. Lozano M, Glover F, Garcia-Martinez C, Rodriguez JF, Marti R (2014) Tabu search with strategic oscillation for the quadratic minimum spanning tree. IIE Trans 46:414–428CrossRefGoogle Scholar
  19. Maia SMDM, Goldbarg EFG, Goldbarg MC (2013) On the biobjective adjacent only quadratic spanning tree problem. Electron Notes Discret Math 41:535–542CrossRefGoogle Scholar
  20. Maia SMDM, Goldbarg EFG, Goldbarg MC (2014) Evolutionary algorithms for the bi-objective adjacent only quadratic spanning tree. Int J Innovative Comput Appl 6:63–72CrossRefGoogle Scholar
  21. Mittal S, Schulz AS (2013) An FPTAS for optimizing a class of low-rank functions over a polytope. Math Program 141:103–120MathSciNetCrossRefMATHGoogle Scholar
  22. Öncan T, Punnen AP (2010) The quadratic minimum spanning tree probelm: a lower bounding procedure and an efficient search algorithm. Comput Oper Res 37:1762–1773MathSciNetCrossRefMATHGoogle Scholar
  23. Palubeckis G, Rubliauskas D, Targamadzė A (2010) Metaheuristic approaches for the quadratic minimum spanning tree problem. Inf Technol Control 29:257–268Google Scholar
  24. Pereira DL, Gendreau M, da Cunha AS (2013) Stronger lower bounds for the quadratic minimum spanning tree problem with adjacency costs. Electron Notes Discret Math 41:229–236CrossRefGoogle Scholar
  25. Pereira DL, Gendreau M, da Cunha AS (2015) Branch-and-cut and Branch-and-cut-and-price algorithms for the adjacent only quadratic minimum spanning tree problem. Networks 65:367–379MathSciNetCrossRefGoogle Scholar
  26. Pereira DL, Gendreau M, da Cunha AS (2015) Lower bounds and exact algorithms for the quadratic minimum spanning tree problem. Comput Oper Res 63:149–160MathSciNetCrossRefMATHGoogle Scholar
  27. Punnen AP, Kabadi SN (2013) A linear time algorithm for the Koopmans-Beckman QAP linearization and related problems. Discret Optim 10:200–209CrossRefGoogle Scholar
  28. Punnen AP (2001) Combinatorial optimization with multiplicative objective function. Int J Oper Quant Manag 7:205–209Google Scholar
  29. Punnen AP, Woods B (2017) A characterizations of linearizable instances of the quadratic travelling salesman problem. arXiv:1708.07217v2 [cs.DM]
  30. Rostami B, Malucelli F (2015) Lower bounds for the quadratic minimum spanning tree problem based on reduced cost computation. Comput Oper Res 64:178–188MathSciNetCrossRefMATHGoogle Scholar
  31. Sundar S, Singh A (2010) A swarm intelligence approach to the quadratic minimum spanning tree problem. Inf Sci 180:3182–3191MathSciNetCrossRefGoogle Scholar
  32. Zhang R, Kabadi SN, Punnen AP (2011) The minimum spanning tree problem with conflict constraints and its variations. Discret Optim 8:191–205MathSciNetCrossRefMATHGoogle Scholar
  33. Zhou G, Gen M (1998) An effective genetic algorithm approach to the quadratic minimum spanning tree problem. Comput Oper Res 25:229–237MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of MathematicsSimon Fraser University SurreySurreyCanada

Personalised recommendations